Maryland, 2003

Flooding and Heavy Rain in Maryland, February 22 to 23, 2003

February 22 to 23, 2003 · NWS LWX · 14 events in 14 counties and zones

5 to 3 inches of rain that fell between the evening of the 21st and the morning of the 23rd and snow melt from the massive snowstorm of 14-18 February led to widespread flooding. In Frederick County, Gas House Pike, Glissans Mill Road, and Bretheren Church Road were closed by flood waters.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A combination of 1.5 to 3 inches of rain that fell between the evening of the 21st and the morning of the 23rd and snow melt from the massive snowstorm of 14-18 February led to widespread flooding. In Frederick County, Gas House Pike, Glissans Mill Road, and Bretheren Church Road were closed by flood waters. Two people had to be rescued when their pickup became stranded in high water on Gas House Pike. A 35-year-old man was killed after his car hydroplaned and crashed into another car near Green Valley. Linganore Creek and Catoctin Creek overflowed their banks. In Carroll County, small streams and creeks overflowed their banks. Keysville Road and Bucher John Road in addition to 10 other roads were closed by flooding. In Baltimore County, about 500 basements were flooded. The Baltimore-Washington Parkway was closed by high water on the afternoon of the 23rd north of the Baltimore Beltway. In Baltimore City, 90 roads and 290 basements were flooded. In Harford County, Route 7 was closed by flooding in several locations. One car became stalled in flood waters on the highway. Flooded basements and backed up sewer drains were reported in Aberdeen, Havre de Grace, and Perryville. Broad Street in Perryville was closed by flooding. In Howard County, Route 108 was under water east of Route 29. Several county roads were closed by high water, including Race Road, Furnace Avenue, and Triadelphia Mill Road. Officials rescued people trapped in flood waters in an unknown location in the county. A minor mudslide closed Toll House Road in Ellicott City. Thirty county basements were flooded. In Montgomery County, Rock Creek overflowed its banks in Chevy Chase and flooded 9 vehicles at a recreational facility. Officials reported 200 calls for flooded basements or people stranded in high water. Small stream flooding was reported in Silver Spring. Magruder Branch in Damascus flooded over Log House Road. In Anne Arundel County, 142 basements and 2 yards were pumped out by county firefighters. Roads closed by flooding included Old Mill Road, Furnace Avenue, Furnace Branch Road, and Cedar Road. A woman had to be rescued when her car became trapped in flood waters near Woodwardville. Nine of the county's 240 wastewater pumping stations overflowed, sending wastewater into Selby Bay, the South River, Rhode River tributaries, and Church Creek.In Prince George's County, Route 50 was closed by flooding in Cheverly. Three hundred reports of basement flooding were received by county officials. The Anacostia River rose 8 feet above low tide, flooding some docks. A wastewater treatment plant overwhelmed by water overflowed sewage into Broad Creek, the Anacostia River, Piscataway Creek, and the western branch of the Patuxent River. In addition, sewage backed up into 200 basements. A total of 29 county schools reported water damage. In Charles County, urban and small stream flooding was reported in La Plata and Bryans Road. Newton Road, Hancock Road, and Bumpy Oak Road were closed by high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 22, 4:00 AM EST, 4 hours earlier.

Area forecast discussion, Feb 22, 4:00 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 AM EST SAT FEB 22 2003

...SHORT TERM...TODAY THRU SUN...

RADAR SHOWS FIRST AREA OF LIFT APPROACHING SW CWA ATTM. PRECIP ASSOC
WITH STRONG WAA...UL DIV...AND 500-700MB VVEL. CENTER OF LIFT WILL
BE OVER CWA BETWEEN 12Z AND 02Z TONIGHT. PERIODS OF RAIN WILL
RESULT. QPF WILL AVERAGE AROUND AN INCH THRU THIS EVE...WITH LOCALLY
HIGHER AMNTS N AND NW CWA NEAR THETA E RIDGE AND CLOSER TO PATH OF
LOW. FLOOD WATCH WILL REMAIN IN EFFECT IN ALL BUT FAR S CWA THRU SUN
MORN.

SOUNDINGS ALSO SHOW THE POTENTIAL FOR CONVECTION DUE THE STRENGTH OF
THE LIFT AND SPEED SHEER DUE TO LLJET AS HIGH AS 50 KTS THIS
AFT/EVE. HOWEVER...ANY CONVECTION WOULD BE ELEVATED DUE TO THE COLD
AIR DAMMING IN PLACE /SOUNDINGS SHOW STEEP INVERSION JUST OFF SFC
THRU SUN AM FROPA/. THE CONCENTRATED LIFT MOVES E OF CWA BY MIDNIGHT
TONIGHT AND CWA WILL BE LEFT WITH SCT SHRA DURING PRE DAWN HOURS.
PRECIP WILL END AT FROPA TIME E OF MTNS WITH DOWNSLOPE WINDS TAKING
OVER. SCT SHSN ON RIDGES POST FROPA SUN.

GUSTY WINDS FROM THE LOW LEVEL JET MAY START TO MIX DOWN THIS
EVENING AT ELEVATIONS ABOVE 2KFT AS THE WARM FRONT MOVES THROUGH.
REST OF CWA WILL NOT SEE MIXDOWN UNTIL FROPA WHICH WILL BE BETWEEN 5
AM AND 9 AM FROM NW TO SE CWA SUN MORN. DUE TO THE STRENGTH OF THE
CAA /850MB TEMPS DROP 15 DEGREES IN 12 HOURS SUN MORN/...RAPIDLY
DEEPENING LOW PRES...AND WNW 850MB WINDS OF 55KTS...WINDS WILL
INCREASE TO 30 TO 40 MPH ACROSS MOST OF CWA AT FROPA TIME. HIGHER
ELEVATIONS MAY SEE GUSTS TO 60 MPH SUN MORN. HAVE ISSUED HIGH WIND
WATCH FOR SUNDAY ALL ZONES.

REGARDING TEMPS...THE MERCURY WILL HAVE A HARD TIME RISING TODAY
WITH THE SIG COLD AIR DAMMING AND SNOW PACK. HAVE UNDERCUT GUIDANCE.
TEMPS SHUD STAY STEADY TONIGHT AS A WARM FRONT PUSHES THRU CWA FROM
N TO S. TEMPS MAY EVEN RISE A BIT AT HIGHER ELEVATIONS. HIGHS SUNDAY
WILL BE SET IN THE MORNING AT FROPA THEN REMAIN STEADY OR SLOWLY
FALL SUN AFT. GUIDANCE TEMPS LOOKED TOO HIGH ON SUNDAY WITH SUCH
STRONG ADVECTION AND LEFTOVER SNOWPACK SO UNDERCUT THEM
AGAIN.

THANKS FOR COORD CTP...PHL...RNK...AKQ.

MMARGRAF

LONG TERM (SUN NIGHT THROUGH FRI)

THE ACTIVE PATTERN WILL CONTINUE THROUGH THE PERIOD WITH SEVERAL
S/WAVES MOVING ACROSS THE REGION. THE LEAD AND STRONGEST S/WAVE WILL
BE EAST OF THE AREA SUN EVENING. STRONG GUSTY WINDS AT THE START OF
THE PERIOD WILL DECREASE SUN EVENING. WEAK RIDGING IS PROGGED TO SET
UP SUN NIGHT...AND MOVE QUICKLY TO THE EAST BY MON MORNING. AT THAT
TIME...MOISTURE WILL START TO INCREASE AHEAD OF THE NEXT S/WAVE.
ENOUGH MOISTURE AND LIFT EXPECTED FOR CHANCE OF SNOW (THE BEST
CHANCE WILL BE OVER THE WEST AND NORTH ZONES). QPF AMOUNTS WITH THIS
SYSTEM WILL BE LIGHT AND AVERAGE LESS THAN ONE TENTH INCH. IN
SIMILAR FASHION...EXPECT ANOTHER CHANCE FOR SNOW WED. FOR THU AND
FRI...EXPECT A RAIN SNOW MIX.  PRECIP THU MORNING WILL START OFF AS
SNOW BEFORE CHANGING OVER TO RAIN. PRECIP MAY CHANGE BACK OVER TO
SNOW EARLY FRI BEFORE ENDING.

WITH REGARD TO TEMPERATURES AND POPS...MEX READINGS LOOK REASONABLE.
WILL VARY AROUND THOSE. THE COLDEST NIGHT WILL BE TUE NIGHT WITH
AIR MASS MODIFYING DURING THE LATTER HALF OF THE WEEK. BASED ON
LATEST TRENDS...ADDED POPS TO DAY 7 AND ADJUSTED TEMPS TO ACCOUNT
FOR THE PRECIP TYPE.

CPW

.LWX...
DC...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONE DCZ001.

HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR
ZONE DCZ001.

DENSE FOG ADVISORY UNTIL 900 AM EST SATURDAY FOR ZONE DCZ001.

MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014.

HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR
ZONES MDZ002>003...MDZ004>007...MDZ009>011...MDZ013>014...MDZ016>018.

DENSE FOG ADVISORY UNTIL 900 AM EST SATURDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.

VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES VAZ021...
VAZ025>031...VAZ042...VAZ053>054.

HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR
ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.

DENSE FOG ADVISORY UNTIL 900 AM EST SATURDAY FOR ZONES VAZ021...
VAZ025>031...VAZ036>042...VAZ050>057.

WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ048>055.

HIGH WIND WATCH FROM 500 AM EST SUNDAY UNTIL 500 PM EST SUNDAY FOR
ZONES WVZ048>055.

DENSE FOG ADVISORY UNTIL 900 AM EST SATURDAY FOR ZONES WVZ048>055.
Hazardous weather outlook, Feb 22, 5:40 AM EST, 2 hours 20 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-231700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE COMBINATION OF MELTING SNOW...HEAVY RAIN...AND LIGHT WINDS HAS
CAUSED DENSE FOG TO FORM EARLY THIS MORNING. A DENSE FOG ADVISORY IS
IN EFFECT THROUGH 7 AM. GUSTY WINDS WILL DISSIPATE THE FOG BY MID
MORNING.

A HIGH WIND WARNING IS IN EFFECT THROUGH 5 PM TODAY. A COLD FRONT
WILL PASS THROUGH THE REGION THIS MORNING. STRONG WEST WINDS WILL
MIX DOWN AS THE FRONT MOVES THROUGH. WINDS OF 30 TO 40 MPH ARE
EXPECTED WITH GUSTS TO 60 MPH POSSIBLE. ABOVE 2500 FEET...LOCALLY
HIGHER WINDS ARE POSSIBLE. TREES AND POWER LINES MAY BE DOWNED BY
THE WINDS...ESPECIALLY SINCE THE SOIL IS SATURATED BY HEAVY RAIN AND
SNOWMELT. WINDS WILL DIMINISH RAPIDLY THIS EVENING AS HIGH PRESSURE
BUILDS IN.

.DAYS TWO THROUGH SEVEN...

A WEAK IMPULSE WILL BRING A CHANCE FOR LIGHT SNOW SHOWERS TO THE
AREA ON MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND SUNDAY.

MMARGRAF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood, 4 heavy rain. Local standard time, as filed.

Flood, Southern Baltimore

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Southern Baltimore forecast zone
Reported by
NEWSPAPER
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Flood, Harford

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Harford forecast zone
Reported by
NEWSPAPER

Flood, Howard

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Howard forecast zone
Reported by
NEWSPAPER

Flood, Montgomery

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT

Flood, Prince Georges

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Prince Georges forecast zone
Reported by
NEWSPAPER
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Flood, Anne Arundel

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Anne Arundel forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Flood, Charles

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Charles forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Heavy Rain, Allegany

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Allegany County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Heavy Rain, Washington

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Washington County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Heavy Rain, Calvert

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Calvert County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

Heavy Rain, St. Mary'S

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
St. Mary'S County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Flood, Frederick

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Frederick forecast zone
Reported by
NEWSPAPER
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Flood, Carroll

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Carroll forecast zone
Reported by
NEWSPAPER
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

Flood, Northern Baltimore

When
February 22, 8:00 AM EST to February 23, 6:00 AM EST
Where
Northern Baltimore forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342241, 5342242, 5342243, 5342244, 5342245, 5342246, 5342247, 5344142, 5344143, 5344144, 5344145, 5344146, 5344147, 5344148.